Oklahoma, 2018

Damaging Wind and High Wind in Oklahoma, May 13, 2018

May 13, 2018 · NWS OUN · 4 events in 2 counties and zones

Strong winds developed as part of a wake low behind showers and storms in western Oklahoma late on the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong winds developed as part of a wake low behind showers and storms in western Oklahoma late on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 7:43 PM CST, 17 minutes earlier.

Area forecast discussion, May 13, 7:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
843 PM CDT Sun May 13 2018

.DISCUSSION...
Overall, shower and storm coverage has decreased over the past few
hours, but a few severe storms remain. The stronger/rotating
storms will likely continue through the late evening, therefore,
parts of western Oklahoma, and north Texas will have a risk of
severe weather. A few areas across the eastern panhandle of Texas
have received very heavy rainfall this evening, but do not expect
this to translate into western Oklahoma. Depending on trends, we
will also need to watch for heatburst late this evening/overnight.

&&

.PREV DISCUSSION... /issued 615 PM CDT Sun May 13 2018/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
A large area of thunderstorms will continue to move toward the
western OK terminals over the next 1-2 hours. Very strong wind
gusts will be the main threat, although some hail can't be ruled
out. Also, even after the thunderstorms dissipate the threat of
wind gusts over 50 kt may continue, especially near WWR and CSM.
We will watch this closely for amendments. Otherwise, expect VFR
cigs for most of the terminals overnight. Winds will remain S to
SSE around 15 to 20 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  68  84 /  30  30  50  20
Hobart OK         71  92  66  86 /  30  10  70  30
Wichita Falls TX  72  90  68  89 /  30  20  60  20
Gage OK           67  95  62  78 /  60  40  50  30
Ponca City OK     72  89  66  83 /  20  20  60  20
Durant OK         70  85  68  85 /  20  20  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 13, 7:18 PM CST, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
818 PM CDT Sun May 13 2018

OKZ004>048-050>052-TXZ083>090-141115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
818 PM CDT Sun May 13 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is Slight Risk of severe thunderstorms.

Location...
The Slight Risk area is west of a line from Alva to Clinton to
Frederick and Vernon, Texas. A Marginal Risk area surrounds the
Slight Risk area west of a line from Enid to Wichita Falls,
Texas.

Timing...
through 11 pm.

Impacts...
Damaging winds up to 80 mph is the main hazard. Large hail up to
the size of golf balls is also possible.

Discussion...
Scattered strong to severe thunderstorms will move across western
Oklahoma and far western north Texas through the late evening.
Thunderstorm intensity is expected to decrease after sunset.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations.

..Heavy Rainfall...
Locally heavy rainfall of 1 to 2 inches in a short period of
time from thunderstorms may cause some flooding in a few
locations across western Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some strong to severe thunderstorms with damaging winds as the
main hazard are possible Monday through Tuesday night, mainly
during the late afternoon and evening hours.

Low thunderstorm chances are forecast Wednesday through Friday
across parts of Oklahoma and north Texas. Severe storm potential
remains very low Wednesday through Friday.

Thunderstorm chances may increase again Friday night and Saturday
and strong to severe thunderstorms are possible.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas Monday through early
Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 6:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
709 PM CDT SUN MAY 13 2018

OKZ004-140030-
Harper OK-
709 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 730
PM CDT...

AT 707 PM CDT, a strong thunderstorm was located 5 miles southwest of
Laverne, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne, May and Rosston.

Damaging winds may become more likely with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3697 9997 3681 9977 3659 9968 3660 10000
      3697 10000
TIME...MOT...LOC 0007Z 242DEG 29KT 3663 9995

BRB
Special weather statement, May 13, 7:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT SUN MAY 13 2018

OKZ004-005-140130-
Harper OK-Woods OK-
802 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Woods
Counties Until 830 PM CDT...

AT 759 PM CDT, a strong thunderstorm was located 6 miles north of
Selman, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9921 3659 9946 3659 9964 3676 10000
      3700 9963
TIME...MOT...LOC 0059Z 221DEG 24KT 3689 9952

03
Special weather statement, May 13, 7:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT SUN MAY 13 2018

OKZ014-140145-
Roger Mills OK-
804 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 845 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located near Allison, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Reydon and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3572 10000 3581 9979 3548 9969 3546 10000
TIME...MOT...LOC 0102Z 258DEG 16KT 3556 10010

03
Special weather statement, May 13, 7:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
814 PM CDT SUN MAY 13 2018

OKZ009-140215-
Ellis OK-
814 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
915 PM CDT...

AT 812 PM CDT, a strong thunderstorm was located near Higgins, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Shattuck, Arnett, Gage and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3647 10000 3649 9999 3656 9967 3602 9978
      3603 10000
TIME...MOT...LOC 0112Z 248DEG 16KT 3615 10007

03
Special weather statement, May 13, 7:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
842 PM CDT SUN MAY 13 2018

OKZ005-140230-
Woods OK-
842 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woods County Until
930 PM CDT...

AT 839 PM CDT, a strong thunderstorm was located 12 miles northwest
of Freedom, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of northwestern Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9888 3685 9883 3684 9926 3696 9935
      3700 9929
TIME...MOT...LOC 0139Z 236DEG 29KT 3693 9922

03
Special weather statement, May 13, 7:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT SUN MAY 13 2018

OKZ004-009-010-140245-
Woodward OK-Harper OK-Ellis OK-
846 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...southern
Harper and northwestern Ellis Counties Until 945 PM CDT...

AT 845 PM CDT, a strong thunderstorm was located 9 miles northwest of
Fargo, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Fort Supply, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3684 10000 3668 9935 3639 9962 3642 10000
      3655 10001
TIME...MOT...LOC 0145Z 204DEG 16KT 3648 9972

03

The radar

The Vance AFB radar (KVNX), 85 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
May 13, 8:00 PM CST
Where
Woods County, 13 mi NNE of Camp Houston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -99.030

High Wind, Washita

When
May 13, 9:33 PM CST
Where
Washita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured by the Clinton-Sherman ASOS.

High Wind, Washita

When
May 13, 10:34 PM CST
Where
Washita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured by the Clinton-Sherman ASOS.

High Wind, Washita

When
May 13, 10:53 PM CST
Where
Washita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Measured by the Clinton-Sherman ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755467, 755463, 755464, 755465.